Serotonin Syndrome is a life threatening condition which can be cause by over use of one or more over the counter or prescription medications. The most terrifying thing about Serotonin Syndrome is that it only takes one instance to occur. That is, it is not something that only happens after you have been using a medication or supplement for a while.

It isn't just prescription medications for depression, migraines, weight loss or nausea which can cause this deadly problem. Common supplements like 5HTP, SAM-e, St. Johns Wort, as well as OTC medications like Dextromethorphan (DXM), a common cough suppressant can trigger Serotonin Syndrome.

Unfortunately, many (if not most) doctors are still unaware of this deadly syndrome. Even if a person's serotonin levels do not rise to the threshold of a medical emergency, they can experience subthreshold CAN symptoms:

  • Cognitive Changes: Agitation, confusion, euphoria, insomnia, and hallucinations
  • Autonomic changes: Dialated pupils, profuse sweating, racing heart
  • Neuromuscular changes including: tremor and loss of coordination

Remember that if a patient has just started taking SSRIs or other serotonin raising drugs or herbs, their symptoms may indicate an impending life-threatening situation. Often times these symptoms are dismissed as intoxication or withdrawal in people with a history of substance use. Don't just assume.

Learn more about what your clients need to know in the following video.  Counseling and Social Work CEUs can also be earned here: https://www.allceus.com/member/cart/index/product/id/698/c/  In Florida this has been approved as a medical error prevention course for LMHCs, LCSWs and LMFTs.